Endocrine Journal
Online ISSN : 1348-4540
Print ISSN : 0918-8959
ISSN-L : 0918-8959
ORIGINALS
HMG-CoA Reductase Inhibitors (statins) might Cause High Elevations of Creatine Phosphokinase (CK) in Patients with Unnoticed Hypothyroidism
Kotaro TOKINAGAToru OEDAYoshifumi SUZUKIYasuhisa MATSUSHIMA
Author information
JOURNAL FREE ACCESS

2006 Volume 53 Issue 3 Pages 401-405

Details
Abstract

Serious side effects of statins, including severe myopathy and rhabdomyolysis, are rare but important in general practice. Hypothyroidism can cause secondary hypercholesterolemia and myopathy. There have been few reports on the risk of statins in patient with unnoticed hypothyroidism. We analyzed the characteristics of 77 patients with primary hypothyroidism in our hospital. Nine patients (11%) accidentally received statins in the treatment of hypercholesterolemia without diagnosis of hypothyroidism. In such patients, free T4 (FT4) levels were lower, and those of LDH, CK were higher than those in patients not receiving statins. In patients accidentally receiving statins, an inverse correlation between CK and FT4 could not be shown (which was recognized in patients not receiving them). Even after FT4 levels were matched, levels of CK were still higher in the patients accidentally receiving statins. Patients with high CK levels over 1000 U/L were 5 times more frequent (56%) in patients accidentally receiving statins than in those not receiving statins (11%). The present study confirms that statins enhances levels of CK in patients with hypothyroidism. We must not begin and continue to use these drugs without checking the possibility of hypothyroidism.

Information related to the author
© The Japan Endocrine Society
Previous article Next article
feedback
Top